Hail, Custer
- When
- August 3, 7:05 PM MST
- Where
- Custer County, 12 mi E of Buffalo Gap
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.500, -103.083
A severe thunderstorm developed over Custer County and moved into Fall River County producing nickel-sized hail and wind gusts to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over Custer County and moved into Fall River County producing nickel-sized hail and wind gusts to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM MST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SUN AUG 3 2003
MAIN FCST CONCERN IS THE NEXT 24-36 HRS AS SERIES OF DISTURBANCES
BREAK DOWN STRONG UPR LVL RDG. ALREADY PLENTY OF CONVECTION GOING
ACROSS SWRN MT INTO NRN UT AS WELL AS SRN WY INTO CO. THIS ACTIVITY
WILL GRADUALLY MOVE INTO CWA THROUGH THE EVENING AND OVERNIGHT
HOURS. MDLS SHOWING BEST LIFT AND UPR LVL DIVERGENCE GOING FROM NE
WY INTO NWRN SD TNGT SO WENT WITH 50 POPS THERE AND GRADUALLY
LOWERED THEM AS YOU GO E. LKS LIKE SOME STORMS OVR NE WY MAY START
OUT PRODUCING DRY LIGHTNING THROUGH THE AFTN AND INTO THE EARLY
EVENING...SO WILL ISSUE A RED FLAG WARNING FOR NE WY FIRE WX ZNS.
TMRW SFC TROF/FNT WILL MOVE THROUGH CWA...THIS COMBINED WITH UPR LVL
DISTURBANCES WILL HELP TO KEEP STORMS GOING THROUGH THE DAY. LKS
LIKE BEST CHC WILL BE ERN ZNS WHERE BEST INSTABILITY WILL BE AND THE
BEST LIFT REACHES THERE IN THE EARLY TO MID AFTN. TEMPS TRICKY
BECAUSE OF THE EXPECTED CLD CVR AND CHC FOR RAINFALL THROUGH MUCH OF
THE DAY. DID NOT STRAY TOO FAR FROM GUIDANCE AND WENT WITH HIGHS
GENERALLY IN THE 80S WITH THE WARMEST TEMPS ACROSS SW SD WHERE IT
LKS LIKE MORE SUN WILL OCCUR IN THE AFTN. DECENT INSTABILITY REMAINS
ACROSS ERN HALF OF CWA AROUND 00Z...BUT NOT MUCH LIFT...SO KEPT IN
20 POPS FROM NW SD INTO S CTRL FOR THE EVENING HOURS.
RDG STARTS TO REBUILD THROUGH THE REMAINDER OF THE FCST PD AND
REALLY STRENGTHENS FOR THE SECOND HALF OF THE WEEK AS CUTOFF LOW
STARTS TO MOVE INTO NWRN U.S. SHOULD SEE AT LEAST A COUPLE OF DAYS
WITH HIGHS AOA 100 OVER THE SD PLNS STARTING THU. DRY CONDS WILL
RETURN WITH LTL MOISTURE TO WORK WITH UNDER THE RDG.
.UNR...RED FLAG WARNING THIS AFTERNOON AND TONIGHT FOR DRY
LIGHTNING ACROSS WYOMING FIRE ZONES 297N...297S...298...299.
FIRE WX WATCH FOR DRY LIGHTNING THIS EVENING ACROSS SOUTH
DAKOTA FIRE ZONES 260 AND 262.
JMGSDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 704 AM MDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE WIND GUSTS GREATER THAN 60 MPH AND HAIL LARGER THAN 3/4 INCH. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO NORTHEAST WYOMING LATE THIS AFTERNOON AND INTO WESTERN SOUTH DAKOTA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE BIG HORN MOUNTAINS AND MOVE INTO NORTHEAST WYOMING LATE THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND GUSTS. LOW HUMIDITIES WILL RESULT IN THE POSSIBILITY FOR DRY LIGHTNING WITH SOME STORMS THROUGH THE EVENING HOURS...ESPECIALLY ACROSS NORTHEAST WYOMING. THESE STORMS WILL MOVE INTO WESTERN SOUTH DAKOTA DURING THE EVENING HOURS. THE THREAT FOR SEVERE STORMS SHOULD BEGIN TO DIMINISH BY LATE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON MONDAY AS A SURFACE BOUNDARY CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN SOUTH DAKOTA WITH THE MAIN THREATS BEING LARGE HAIL AND WIND GUSTS GREATER THAN 60 MPH. THE REST OF THE WEEK LOOKS DRY AND HOT AS AN UPPER LEVEL RIDGE BUILDS NORTHWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377133, 5377134, 5377135.